Tuesday, January 25, 2011

Promethazine-Induced Psychosis in a 16-Year-Old Girl


Charles Timnak, M.D., and Ondria Gleason, M.D., Tulsa, Okla.

TO THE EDITOR: Promethazine is a phenothiazine derivative and an H1 receptor antagonist that is commonly used for symptomatic relief of nausea and vomiting and for allergic conditions. Some clinicians also use promethazine as a cough suppressant. Promethazine is known to cause CNS side effects, including confusion, nervousness, disorientation, and hallucinations.1

There are currently few case reports of promethazine-induced psychosis. A report in the Medical Journal of Australia indicated two cases involving promethazine-induced psychosis in children.2 A case study of a 3-year-old patient reported severe visual hallucinations and agitation after treatment with promethazine.3 One case involved a middle-aged woman, who overdosed on promethazine and was disoriented and agitated and experienced hallucinations.4 A geriatric patient also developed psychosis after intramuscular administration of promethazine.5 We now report on a 16-year-old African American girl who developed psychotic symptoms after receiving treatment with promethazine.

Case Report

Alice, a 16-year-old African American girl with no prior psychiatric history, came to the emergency room with a chief complaint of hallucinations. Her symptoms had developed 5 days previously and included fever and a cough. She was taken to a local emergency room, diagnosed with an upper respiratory infection, and given azithromycin. Her condition worsened over the next 2 days. She was again taken to the emergency room, given an injection of promethazine, and discharged with a prescription for oral promethazine with codeine.



1 comment:

  1. I wonder how many other children have this reaction to a common medication but get misdiagnosed with a mental illness, and rather than getting a one-time dose like this girl, end up on that infamous medication merry-go-round!

    ReplyDelete